MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Catalog Number U357568
Medical Device Problem Codes Break (1069); Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the (b)(4) materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual/microscopic inspection: the balloon appeared to have been previously inflated.The balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 6 mm x 80 mm balloon.No anomalies were noted to the strain relief or the y-hub.Functional/performance evaluation: the strain relief was removed from the y-hub and a partial circumferential catheter shaft break was noted near the distal end of the y-hub.The catheter break was examined under microscopic magnification (10x) and the edges of the break were jagged.Sanding marks were noted on the catheter at the location of the break.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned.The investigation is confirmed for a partial circumferential catheter shaft break just distal to the y-hub, resulting in the reported leak.Excessive sanding of the catheter under the strain relief is the root cause for the partial break in the catheter.It is likely that the leaking from the partial break contributed to the retraction issues.This lot is pre corrective action.Labeling review: the current ifu (instructions for use) states: warnings: when the catheter is exposed to the vascular system, it should be manipulated while under high quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip or catheter breakage, catheter kink, or balloon separation.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath/guide catheter, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the introducer sheath/guide catheter and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and introducer sheath/guide catheter as a single unit.Potential adverse reactions the complications that may result from a peripheral balloon dilatation procedure include: additional intervention: use of ultraverse 035 pta dilatation catheter: apply negative pressure to fully evacuate fluid from the balloon.Confirm that the balloon is fully deflated under fluoroscopy and that no contrast is left in the balloon.While maintaining negative pressure and the position of the guidewire, grasp the balloon catheter just outside the introducer sheath/guide catheter and withdraw the deflated dilatation catheter over the wire through the introducer sheath/guide catheter.Use of a gentle counterclockwise motion may be used to help facilitate catheter removal through the introducer sheath/guide catheter.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure an alleged leak was observed on the catheter of the pta balloon.Reportedly, another balloon was used to complete the procedure.There was no reported patient injury.

Brand Name
ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6419648
Report Number2020394-2017-00217
Device Sequence Number18841173
Product Code LIT
UDI-Device Identifier00801741092978
UDI-Public(01)00801741092978(17)170131(10)50120756
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K142261
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Pharmacist
Type of Report Initial
Report Date (Section B) 03/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2017
Device Catalogue NumberU357568
Device Lot Number50120756
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/16/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/24/2017
Initial Report FDA Received Date03/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1